zbMATH — the first resource for mathematics

A note on convergence of low energy critical points of nonlinear elasticity functionals, for thin shells of arbitrary geometry. (English) Zbl 1377.74013
Summary: We prove that the critical points of the 3d nonlinear elasticity functional on shells of small thickness \(h\) and around the mid-surface \(S\) of arbitrary geometry, converge as \(h \rightarrow 0\) to the critical points of the von Kármán functional on \(S\), recently proposed in [M. Lewicka et al., Ann. Sc. Norm. Super. Pisa, Cl. Sci. (5) 9, No. 2, 253–295 (2010; Zbl 1425.74298)]. This result extends the statement in [S. Müller and M. R. Pakzad, Commun. Partial Differ. Equations 33, No. 6, 1018–1032 (2008; Zbl 1141.74034)], derived for the case of plates when \(S\subset \mathbb R^2\). The convergence holds provided the elastic energies of the 3d deformations scale like \(h^{4}\) and the external body forces scale like \(h^{3}\).

74K25 Shells
74G65 Energy minimization in equilibrium problems in solid mechanics
74B20 Nonlinear elasticity
Full Text: DOI EuDML arXiv
[1] J.M. Ball, Some open problems in elasticity, in Geometry, mechanics, and dynamics, Springer, New York, USA (2002) 3-59. · Zbl 1054.74008 · doi:10.1007/0-387-21791-6_1
[2] P.G. Ciarlet, Mathematical Elasticity, Vol. 3: Theory of Shells. North-Holland, Amsterdam (2000). · Zbl 0953.74004
[3] G. Dal Maso, An introduction to \Gamma -convergence, Progress in Nonlinear Differential Equations and their Applications8. Birkhäuser, USA (1993). Zbl0771.34001 · Zbl 0771.34001
[4] G. Friesecke, R. James and S. Müller, A theorem on geometric rigidity and the derivation of nonlinear plate theory from three dimensional elasticity. Comm. Pure. Appl. Math.55 (2002) 1461-1506. · Zbl 1021.74024 · doi:10.1002/cpa.10048
[5] G. Friesecke, R. James and S. Müller, A hierarchy of plate models derived from nonlinear elasticity by gamma-convergence. Arch. Ration. Mech. Anal.180 (2006) 183-236. · Zbl 1100.74039 · doi:10.1007/s00205-005-0400-7
[6] H. LeDret and A. Raoult, The nonlinear membrane model as a variational limit of nonlinear three-dimensional elasticity. J. Math. Pures Appl.73 (1995) 549-578. · Zbl 0847.73025
[7] M. Lewicka and M. Pakzad, The infinite hierarchy of elastic shell models: some recent results and a conjecture. Preprint (2009) . URIhttp://arxiv.org/abs/0907.1585 · Zbl 1263.74035 · arxiv.org
[8] M. Lewicka, M.G. Mora and M.R. Pakzad, The matching property of infinitesimal isometries on elliptic surfaces and elasticity of thin shells. Preprint (2008) . URIhttp://arxiv.org/abs/0811.2238 · Zbl 1291.74130 · arxiv.org
[9] M. Lewicka, M.G. Mora and M.R. Pakzad, A nonlinear theory for shells with slowly varying thickness. C. R. Acad. Sci. Paris, Sér. I347 (2009) 211-216. · Zbl 1168.74036 · doi:10.1016/j.crma.2008.12.017
[10] M. Lewicka, M.G. Mora and M.R. Pakzad, Shell theories arising as low energy \Gamma -limit of 3d nonlinear elasticity. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (to appear). · Zbl 1425.74298
[11] A.E.H. Love, A treatise on the mathematical theory of elasticity. 4th Edn., Cambridge University Press, Cambridge, UK (1927). · JFM 53.0752.01
[12] M.G. Mora and S. Müller, Convergence of equilibria of three-dimensional thin elastic beams. Proc. Roy. Soc. Edinburgh Sect. A138 (2008) 873-896. Zbl1142.74022 · Zbl 1142.74022 · doi:10.1017/S0308210506001120
[13] M.G. Mora and L. Scardia, Convergence of equilibria of thin elastic plates under physical growth conditions for the energy density. Preprint (2008). · Zbl 1291.74128
[14] M.G. Mora, S. Müller and M.G. Schultz, Convergence of equilibria of planar thin elastic beams. Indiana Univ. Math. J.56 (2007) 2413-2438. · Zbl 1125.74026 · doi:10.1512/iumj.2007.56.3023
[15] S. Müller and M.R. Pakzad, Convergence of equilibria of thin elastic plates - the von Kármán case. Comm. Part. Differ. Equ.33 (2008) 1018-1032. · Zbl 1141.74034 · doi:10.1080/03605300701629443
[16] M. Spivak, A Comprehensive Introduction to Differential Geometry, Vol. V. Second Edn., Publish or Perish Inc., Australia (1979). · Zbl 0439.53001
[17] T. von Kármán, Festigkeitsprobleme im Maschinenbau, in Encyclopädie der Mathematischen WissenschaftenIV. B.G. Teubner, Leipzig, Germany (1910) 311-385. · JFM 41.0907.02
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.